• Bernoulli
  • Volume 23, Number 2 (2017), 1233-1278.

Asymptotics of random processes with immigration I: Scaling limits

Alexander Iksanov, Alexander Marynych, and Matthias Meiners

Full-text: Open access


Let $(X_{1},\xi_{1}),(X_{2},\xi_{2}),\ldots$ be i.i.d. copies of a pair $(X,\xi)$ where $X$ is a random process with paths in the Skorokhod space $D[0,\infty)$ and $\xi$ is a positive random variable. Define $S_{k}:=\xi_{1}+\cdots+\xi_{k}$, $k\in\mathbb{N}_{0}$ and $Y(t):=\sum_{k\geq0}X_{k+1}(t-S_{k})\mathbf{1}_{\{S_{k}\leq t\}}$, $t\geq0$. We call the process $(Y(t))_{t\geq0}$ random process with immigration at the epochs of a renewal process. We investigate weak convergence of the finite-dimensional distributions of $(Y(ut))_{u>0}$ as $t\to\infty$. Under the assumptions that the covariance function of $X$ is regularly varying in $(0,\infty)\times(0,\infty)$ in a uniform way, the class of limiting processes is rather rich and includes Gaussian processes with explicitly given covariance functions, fractionally integrated stable Lévy motions and their sums when the law of $\xi$ belongs to the domain of attraction of a stable law with finite mean, and conditionally Gaussian processes with explicitly given (conditional) covariance functions, fractionally integrated inverse stable subordinators and their sums when the law of $\xi$ belongs to the domain of attraction of a stable law with infinite mean.

Article information

Bernoulli, Volume 23, Number 2 (2017), 1233-1278.

Received: June 2015
First available in Project Euclid: 4 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

random process with immigration renewal theory shot noise processes weak convergence of finite-dimensional distributions


Iksanov, Alexander; Marynych, Alexander; Meiners, Matthias. Asymptotics of random processes with immigration I: Scaling limits. Bernoulli 23 (2017), no. 2, 1233--1278. doi:10.3150/15-BEJ776.

Export citation


  • [1] Adler, R.J. (1990). An Introduction to Continuity, Extrema, and Related Topics for General Gaussian Processes. Institute of Mathematical Statistics Lecture Notes—Monograph Series 12. Hayward, CA: IMS.
  • [2] Alsmeyer, G., Iksanov, A. and Meiners, M. (2015). Power and exponential moments of the number of visits and related quantities for perturbed random walks. J. Theoret. Probab. 28 1–40.
  • [3] Alsmeyer, G. and Slavtchova-Bojkova, M. (2005). Limit theorems for subcritical age-dependent branching processes with two types of immigration. Stoch. Models 21 133–147.
  • [4] Billingsley, P. (1968). Convergence of Probability Measures. New York: Wiley.
  • [5] Billingsley, P. (2012). Probability and Measure. Wiley Series in Probability and Statistics. Hoboken, NJ: Wiley.
  • [6] Bingham, N.H. (1971). Limit theorems for occupation times of Markov processes. Z. Wahrsch. Verw. Gebiete 17 1–22.
  • [7] Bingham, N.H., Goldie, C.M. and Teugels, J.L. (1989). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge: Cambridge Univ. Press.
  • [8] Borovkov, A.A. (1984). Asymptotic Methods in Queuing Theory. Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics. Chichester: Wiley.
  • [9] de Haan, L. and Resnick, S.I. (1978/1979). Derivatives of regularly varying functions in $\mathbf{R}^{d}$ and domains of attraction of stable distributions. Stochastic Process. Appl. 8 349–355.
  • [10] Fristedt, B. (1979). Uniform local behavior of stable subordinators. Ann. Probab. 7 1003–1013.
  • [11] Giraitis, L. and Surgailis, D. (1990). On shot noise processes with long range dependence. In Probability Theory and Mathematical Statistics, Vol. I (Vilnius, 1989) 401–408. Vilnius: Mokslas.
  • [12] Giraitis, L. and Surgailis, D. (1991). On shot noise processes attracted to fractional Lévy motion. In Stable Processes and Related Topics (Ithaca, NY, 1990). Progress in Probability 25 261–273. Boston, MA: Birkhäuser.
  • [13] Glynn, P.W. and Whitt, W. (1988). Ordinary CLT and WLLN versions of $L=\lambda W$. Math. Oper. Res. 13 674–692.
  • [14] Gut, A. (2009). Stopped Random Walks: Limit Theorems and Applications, 2nd ed. Springer Series in Operations Research and Financial Engineering. New York: Springer.
  • [15] Hall, P. and Heyde, C.C. (1980). Martingale Limit Theory and Its Application: Probability and Mathematical Statistics. New York: Academic Press.
  • [16] Heinrich, L. and Schmidt, V. (1985). Normal convergence of multidimensional shot noise and rates of this convergence. Adv. in Appl. Probab. 17 709–730.
  • [17] Hsing, T. and Teugels, J.L. (1989). Extremal properties of shot noise processes. Adv. in Appl. Probab. 21 513–525.
  • [18] Iglehart, D.L. (1973). Weak convergence of compound stochastic process. I. Stochastic Process. Appl. 1 11–31; corrigendum, ibid. 1 (1973), 185–186.
  • [19] Iglehart, D.L. and Kennedy, D.P. (1970). Weak convergence of the average of flag processes. J. Appl. Probab. 7 747–753.
  • [20] Iksanov, A. (2012). On the number of empty boxes in the Bernoulli sieve II. Stochastic Process. Appl. 122 2701–2729.
  • [21] Iksanov, A. (2013). Functional limit theorems for renewal shot noise processes with increasing response functions. Stochastic Process. Appl. 123 1987–2010.
  • [22] Iksanov, A., Marynych, A. and Meiners, M. (2014). Limit theorems for renewal shot noise processes with eventually decreasing response functions. Stochastic Process. Appl. 124 2132–2170.
  • [23] Iksanov, A., Marynych, A. and Meiners, M. (2017). Asymptotics of random processes with immigration II: Convergence to stationarity. Bernoulli 23 1279–1298.
  • [24] Iksanov, A.M., Marynych, A.V. and Vatutin, V.A. (2015). Weak convergence of finite-dimensional distributions of the number of empty boxes in the Bernoulli sieve. Theory Probab. Appl. 59 87–113.
  • [25] Jacod, J. and Shiryaev, A.N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Berlin: Springer.
  • [26] Jagers, P. (1968). Age-dependent branching processes allowing immigration. Teor. Verojatnost. i Primenen 13 230–242.
  • [27] Jedidi, W., Almhana, J., Choulakian, V. and McGorman, R. (2012). General shot noise processes and functional convergence to stable processes. In Stochastic Differential Equations and Processes. Springer Proc. Math. 7 151–178. Heidelberg: Springer.
  • [28] Kallenberg, O. (1997). Foundations of Modern Probability. Probability and Its Applications (New York). New York: Springer.
  • [29] Klüppelberg, C. and Kühn, C. (2004). Fractional Brownian motion as a weak limit of Poisson shot noise processes – with applications to finance. Stochastic Process. Appl. 113 333–351.
  • [30] Klüppelberg, C. and Mikosch, T. (1995). Explosive Poisson shot noise processes with applications to risk reserves. Bernoulli 1 125–147.
  • [31] Klüppelberg, C. and Mikosch, T. (1995). Delay in claim settlement and ruin probability approximations. Scand. Actuar. J. 2 154–168.
  • [32] Klüppelberg, C., Mikosch, T. and Schärf, A. (2003). Regular variation in the mean and stable limits for Poisson shot noise. Bernoulli 9 467–496.
  • [33] Konstantopoulos, T. and Lin, S.-J. (1998). Macroscopic models for long-range dependent network traffic. Queueing Systems Theory Appl. 28 215–243.
  • [34] Kurtz, T.G. and Protter, P. (1991). Weak limit theorems for stochastic integrals and stochastic differential equations. Ann. Probab. 19 1035–1070.
  • [35] Lane, J.A. (1984). The central limit theorem for the Poisson shot-noise process. J. Appl. Probab. 21 287–301.
  • [36] Meerschaert, M.M. and Scheffler, H.-P. (2004). Limit theorems for continuous-time random walks with infinite mean waiting times. J. Appl. Probab. 41 623–638.
  • [37] Metzler, R. and Klafter, J. (2000). The random walk’s guide to anomalous diffusion: A fractional dynamics approach. Phys. Rep. 339 77.
  • [38] Mikosch, T. and Resnick, S. (2006). Activity rates with very heavy tails. Stochastic Process. Appl. 116 131–155.
  • [39] Mohan, N.R. (1976). Teugels’ renewal theorem and stable laws. Ann. Probab. 4 863–868.
  • [40] Pakes, A.G. and Kaplan, N. (1974). On the subcritical Bellman–Harris process with immigration. J. Appl. Probab. 11 652–668.
  • [41] Resnick, S. and Rootzén, H. (2000). Self-similar communication models and very heavy tails. Ann. Appl. Probab. 10 753–778.
  • [42] Resnick, S. and van den Berg, E. (2000). Weak convergence of high-speed network traffic models. J. Appl. Probab. 37 575–597.
  • [43] Rodriguez-Iturbe, I., Cox, D.R. and Isham, V. (1987). Some models for rainfall based on stochastic point processes. Proc. Roy. Soc. London Ser. A 410 269–288.
  • [44] Samorodnitsky, G. (1996). A class of shot noise models for financial applications. In Athens Conference on Applied Probability and Time Series Analysis, Vol. I (1995). Lecture Notes in Statist. 114 332–353. New York: Springer.
  • [45] Schottky, W. (1918). Spontaneous current fluctuations in electron streams. Ann. Physics 57 541–567.
  • [46] Sgibnev, M.S. (1981). On the renewal theorem in the case of infinite variance. Sib. Math. J. 22 787–796.
  • [47] Vere-Jones, D. (1970). Stochastic models for earthquake occurrence. J. Roy. Statist. Soc. Ser. B 32 1–62.
  • [48] Vervaat, W. (1979). On a stochastic difference equation and a representation of nonnegative infinitely divisible random variables. Adv. in Appl. Probab. 11 750–783.
  • [49] Waymire, E. and Gupta, V.K. (1981). The mathematical structure of rainfall representations: 1. A review of the stochastic rainfall models. Water Resources Research 17 1261–1272.
  • [50] Whitt, W. (2002). Stochastic-Process Limits. An Introduction to Stochastic-Process Limits and Their Application to Queues. Springer Series in Operations Research. New York: Springer.
  • [51] Yakimiv, A.L. (2005). Probabilistic Applications of Tauberian Theorems. Modern Probability and Statistics. Leiden: VSP. Translated from the Russian original by Andrei V. Kolchin.